[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
January 2005

Absence of Re-epithelialization in a Fatal Case of Toxic Epidermal Necrolysis: Is Hyperbilirubinemia a Culprit?

Arch Dermatol. 2005;141(1):107-109. doi:10.1001/archderm.141.1.107

We describe a patient with toxic epidermal necrolysis (TEN) and hyperbilirubinemia whose lesions did not re-epithelialize and who died in about 10 weeks. We analyzed the effect of bilirubin on keratinocyte growth and showed a possible role of hyperbilirubinemia in the impairment of the re-epithelialization process.

A 53-year-old Japanese woman had a long history of jaundice with liver cirrhosis combined with systemic exfoliation due to antipyretics. In November 2001 she developed acute pancreatitis and was admitted to the intensive care unit of a local hospital. Treatment and clinical course are summarized in Figure 1. The pancreatitis improved for 2 weeks but the serum bilirubin levels remained elevated. On her 15th day in the intensive care unit, an edematous erythema appeared soon after an injection of dipyrone to treat a high fever. Moreover, dipyrone was accidentally used again 5 times to reduce her fever on her 33rd, 34th, and 35th days in the intensive care unit. Erythema with bullae and erosions was widespread on her entire body, including the mucous membranes. She was diagnosed as having TEN caused by dipyrone and transferred to our hospital. She underwent plasma exchange (PE) and also received systemic and topical antimicrobial treatments. Plasma exchange suppressed erythema progression but re-epithelialization was not observed. To promote wound healing we applied a basic recombinant fibroblast growth factor spray (Fibrast; Kaken Pharmaceutical, Tokyo, Japan) and several biological dressings, ie, chitin sheets from crab shell (Beschitin; Unitika, Osaka, Japan), lyophilized porcine dermis (Alloask D; Taiho Pharmacuetical, Tokyo), and poly-L-leucine (XEMEX Epicuel; Zeon Medical, Tokyo). Although re-epithelialized insulae were detected in the ulcerated areas, they were fragile and peeled off easily (Figure 2A). Furthermore, a yellowish exudate from the skin lesions was observed. Six weeks after onset, thinking that cutaneous inflammation may inhibit healing, we gave the patient 8.0 mg/d of dexamethasone but re-epithelialization did not progress at all. In spite of these treatments for more than 2 months she died from sepsis. We conducted histologic studies to determine why re-epithelialization had not occurred (Figure 2B). Keratinocytes were identified, but they showed unusual eosinophilic staining; and brown granules in the upper dermis were thought to be bilirubin deposits because melanin and hemosiderin, respectively, were ruled out by Fontana and Perls staining. As we postulated that bilirubin inhibited keratinocyte growth, we analyzed the effect of bilirubin on keratinocytes in vitro. As shown in Figure 3, the number of living keratinocytes decreased by the action of bilirubin in a dose-dependent manner.

First Page Preview View Large
First page PDF preview
First page PDF preview
×